Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 3, 2002, 10:03 AM EDT for Berrien County, Michigan. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 10:03 AM EDT (14:03 UTC)
- Expired
- Jun 3, 2002, 10:30 AM EDT
- In force
- 27 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Berrien County, MI
The radar
The Grand Rapids radar (KGRR), 95 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 10:22 AM EDT | Thunderstorm Wind | Spinks Corners, MI | Amateur radio reported trees and power lines down at SR 152 and 140 or 2 miles east of Spinks Corner. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 2.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
515 WUUS53 KIWX 031403 SVRFWA MIC021-031430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1001 AM EDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BERRIEN COUNTY IN MICHIGAN * UNTIL 1030 AM EDT * AT 1001 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ST. JOSEPH...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BENTON HARBOR SAINT JOSEPH COLOMA WATERVLIET PAW PAW LAKE ONE INCH DIAMETER SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4215 8657 4200 8644 4230 8577 4249 8593
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:12 AM EDT, 6 hours 51 minutes earlier.
Area forecast discussion, Jun 3, 3:12 AM EDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 212 AM EST MON JUN 3 2002 FCST CONCERNS REMAIN TSRA CHANCES THROUGH SHORT TERM AND TEMPS. SFC ANALYSIS SHOWS QSTNRY FNT FM SRN INDIANA TO SRN IA. MCS HAS DEVELOPED ACRS SRN MN AND WI IN AREA OF STRONG WAA ON NOSE OF H85 LLJ AND ITS INTERACTION WITH H85 WARM FRONT. INITIAL FCST CONCERN IS MOVEMENT OF THIS SYSTEM THIS MORNING. LATEST 3 HR PRES CHANGE SHOWING PRES FALLS FROM SRN MN TO NW IN. H8-H3 THICKNESS PATTERN SUGGEST TSRA TO BEGIN MOVING SE AS IS MOVES AWAY FROM STRONGEST H85 WINDS AND FOLLOWS MOISTURE/INSTABILITY GRADIENT. SOUTHEAST MOVEMENT NOW BEING SEEN IN REGIONAL RADAR COMPOSITE WHICH SHOWS ACTIVITY INCREASING OVR SRN WI. PROBLEM IS THAT AS TSRA MOVES AWAY FROM MOISTURE RICH INFLOW...ACTIVITY WEAKENS ACRS LM AND MI. WAITING FOR LLJ TO VEER LITTLE MORE...AND THIS BEGINNING AS WLCI3 PROFILER NOW HAS A WEAK SW WIND. WITH ALL THIS IN MIND...WL CONT HIGHEST POPS NORTH AND CHC POPS SOUTH. WARM FNT REALLY BEGINS TO LIFT NORTH LATE TODAY AND TONIGHT. SEVERAL SHORTWAVES TO MOVES ACROSS NRN AREAS DURG PD...AND WITH DEEP MOISTURE INFLUX...TSRA POSSIBLE ABOUT ANYTIME. CONCERN THAT SRN AREAS WL BE CAPPED AS MID LEVEL TEMPS WARM. AGAIN WL CONT HIGHEST POPS NORTH AND CHC SOUTH. MCS POSSIBLE TONIGHT BUT INTERSECTION OF LLJ AND WARM FRONT NOT AS STRONG AS IT IS RIGHT NOW. NOSE OF LLJ MAY BE NORTH OF FA...BUT AT ANY RATE... TSRA WL CONT IN FCST TIL NEXT WAVE MOVES ALONG FRONT AND DRAGS IT SOUTH OF FA TUE NIGHT. TEMP GRADIENT TO BE PRETTY LARGE ACRS FA. TIMING AND LOCATION OF FNT WL HAVE BIG IMPACT SO CANNOT GET TOO DETAILED. EXTENDED DISCUSSION... AVN CONTINUES TO TREND TOWARDS DRY WEATHER FOR THURSDAY SO WILL PULL POPS. DRY FRIDAY INTO THE WEEKEND AS WELL...ALTHOUGH POPS MAY NEED TO BE ADDED FOR SUNDAY AS NEW AVN SHOWING CDFROPA THAT DAY WITH PLENTY OF QPF. FOR NOW WILL MERELY INCR CLD COVER AND LET LATER SHIFT DECIDE ABOUT POPS DY7. .IWX...NONE. LASHLEY/12
In the hours before
Special weather statement, Jun 3, 6:35 AM EDT, 3 hours 28 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-031830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 535 AM EST MON JUN 3 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH TUESDAY... THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR TODAY...TONIGHT AND TUESDAY...ACROSS NORTHERN INDIANA...NORTHWEST OHIO...AND SOUTHWEST LOWER MICHIGAN. THE MAIN HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. A WARM FRONT WILL MOVE NORTH TODAY AND WILL BE ACROSS NORTHERN INDIANA AND NORTHWEST OHIO BY THIS EVENING. THUNDERSTORMS ARE EXPECTED NEAR AND NORTH OF THIS FRONT. LARGE HAIL WILL BE POSSIBLE WITH THUNDERSTORMS NORTH OF THE FRONT. THUNDERSTORMS THAT FORM NEAR OR SOUTH OF THE FRONT WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS OF 60 MPH OR GREATER. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH SEVERE THUNDERSTORMS ALONG OR CLOSE TO THE WARM FRONT. IN ADDITION...ALL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCH RAINFALL AMOUNTS IN A VERY SHORT PERIOD OF TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.